How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27952
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Three weeks ago we started our 4 year old boxer on Apoquel

Customer Question

Three weeks ago we started our 4 year old boxer on Apoquel for his allergies. After about 2 1/2 to 3 weeks of it I started noticing Luke was having a strange twitch only on the left side of his face. The twitch was only present as he was starting to fall asleep or if he would wake up. If you say his name or call him over he will jump down and the twitching will stop. There are NO other symptoms at all.
We took him to the vet and the physical exam and urine/bloodwork were fine. We stopped the Apoquel and for a few days the twitching was down to one single twitch a day if that. It seemed to approve. He has been off the meds a week now and tonight he had another bit of twitching when he woke up in between naps. This was the worst it has been since stopping the meds. I'm now scared that this was not a side effect of the meds but the timing seemed to fit initially.
This is a video of what it looked like before we stopped the Apoquel:
https://youtu.be/Wg7o6YBFptw
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking to Dr. Michael Salkin
I'm sorry that your question wasn't answered in a timely manner. Thank you for the video! The "twitch" is consistent with a simple partial seizure (previously called petit mal) which is defined as focal or asymmetric sensory or motor activity affecting any part of the body (e.g., facial twitching, chomping of the mouth); can be associated with autonomic signs (e.g., salivation, vomiting).
A complete neurologic exam is mandatory. Both intracranial (within the skull) etiologies such as epilepsy and structural forebrain lesions (tumor, encephalitis) as well as extracranial (outside the skull) etiologies such as toxins should be considered.
Please respond with further questions or concerns if you wish.